Alert archive / Tennessee / Wind Advisories in 2012
Wind Advisory 17, NWS Morristown, TN
NWS Morristown, TN issued this wind advisory at Dec 29, 2012, 11:22 AM EST for Carter County, Johnson County, Unicoi County, Tennessee. It took effect at Dec 29, 2012, 12:00 PM EST. It was in force for 16 hr.
The area
The counties it named.
The facts
- Issued
- Dec 29, 2012, 11:22 AM EST (16:22 UTC)
- In effect from
- Dec 29, 2012, 12:00 PM EST
- Expired
- Dec 30, 2012, 4:00 AM EST
- In force
- 16 hr
- Issued by
- NWS Morristown, TN
Counties Carter County, TN, Johnson County, TN, Unicoi County, TN
The radar
The Knoxville radar (KMRX), 114 km from the middle of the area, began a volume at 16:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 4.4 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 501 m above ground
- 0-6 km bulk shear
- 102 kt
- 0-1 km storm-relative helicity
- 347 m²/s²
- 0-3 km storm-relative helicity
- 387 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
024 WWUS74 KMRX 291622 NPWMRX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MORRISTOWN TN 1122 AM EST SAT DEC 29 2012 ...STRONG WINDS EXPECTED THIS AFTERNOON AND OVERNIGHT IN NORTHEAST TENNESSEE MOUNTAINS... .A COLD FRONT WAS PASSING THROUGH THE TENNESSEE VALLEY AND SOUTHERN APPALACHIAN MOUNTAINS. BEHIND THE FRONT WINDS AREA EXPECTED TO INCREASE OVER THE ENTIRE AREA. THE STRONGEST WINDS IN TENNESSEE WILL BE IN THE NORTHEASTERN MOUNTAINS. THE STRONG WINDS WILL CONTINUE THIS AFTERNOON AND CONTINUE TONIGHT. TNZ018-045-047-300030- /O.NEW.KMRX.WI.Y.0017.121229T1700Z-121230T0900Z/ JOHNSON-UNICOI-SOUTHEAST CARTER- INCLUDING THE CITIES OF...MOUNTAIN CITY...ERWIN...ROAN MOUNTAIN 1122 AM EST SAT DEC 29 2012 ...WIND ADVISORY IN EFFECT UNTIL 4 AM EST SUNDAY... THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 4 AM EST SUNDAY. * EVENT...NORTHWEST WINDS...IN THE NORTHEAST TENNESSEE MOUNTAINS...WILL INCREASE THIS AFTERNOON TO 20 TO 30 MPH WITH GUSTS OVER 40 MPH. * TIMING...WINDS WILL INCREASE THIS AFTERNOON THROUGH TONIGHT...FINALLY TAPERING OFF BEFORE SUNRISE SUNDAY. * IMPACTS...STRONG WINDS WILL MAKE DRIVING HIGH PROFILE VEHICLES DIFFICULT...INCLUDING TRAVEL ON I-26 IN THE HIGHER TERRAIN NEAR THE NORTH CAROLINA STATE LINE. ADDITIONALLY...SNOW IS FORECAST FOR THIS AREA...BLOWING SNOW WILL REDUCE VISIBILITIES AND WILL MAKING DRIVING POTENTIALLY HAZARDOUS. WIND CHILL TEMPERATURES WILL DROP INTO THE SINGLE DIGITS OVERNIGHT IN THIS AREA AS WELL. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 26 TO 39 MPH AND/OR GUSTS OF 40 TO 57 MPH ARE EXPECTED OR OCCURRING. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES... SO USE CAUTION WHEN DRIVING. PEOPLE PLANNING TO TRAVEL THROUGH THIS AREA THIS AFTERNOON AND TONIGHT SHOULD STRONGLY CONSIDER DELAYING TRAVEL OR TAKE ANOTHER ROUTE. && $$ GM
3 follow-up statements
508 WWUS74 KMRX 292102 NPWMRX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MORRISTOWN TN 402 PM EST SAT DEC 29 2012 ...STRONG WINDS EXPECTED THIS AFTERNOON AND OVERNIGHT IN NORTHEAST TENNESSEE MOUNTAINS... .STRONG WINDS ARE POURING INTO THE AREA BEHIND A COLD FRONT THAT PASSED THROUGH THE TENNESSEE VALLEY AND SOUTHERN APPALACHIAN AREAS. THE STRONGEST WINDS IN TENNESSEE WILL BE IN THE NORTHEASTERN MOUNTAINS. THE STRONG WINDS WILL CONTINUE OVERNIGHT...THEN WEAKEN SUNDAY MORNING. TNZ018-045-047-300515- /O.CON.KMRX.WI.Y.0017.000000T0000Z-121230T0900Z/ JOHNSON-UNICOI-SOUTHEAST CARTER- INCLUDING THE CITIES OF...MOUNTAIN CITY...ERWIN...ROAN MOUNTAIN 402 PM EST SAT DEC 29 2012 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST SUNDAY... * EVENT...NORTHWEST WINDS...IN THE NORTHEAST TENNESSEE MOUNTAINS...AT 20 TO 30 MPH WITH GUSTS OVER 40 MPH. * TIMING...TONIGHT...THEN TAPERING OFF BEFORE SUNRISE SUNDAY. * IMPACTS...STRONG WINDS WILL MAKE DRIVING HIGH PROFILE VEHICLES DIFFICULT...INCLUDING TRAVEL ON I-26 IN THE HIGHER TERRAIN NEAR THE NORTH CAROLINA STATE LINE. ADDITIONALLY...SNOW IS FORECAST FOR THIS AREA...BLOWING SNOW WILL REDUCE VISIBILITIES AND WILL MAKING DRIVING POTENTIALLY HAZARDOUS. WIND CHILL TEMPERATURES WILL DROP INTO THE SINGLE DIGITS OVERNIGHT IN THIS AREA AS WELL. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 26 TO 39 MPH AND/OR GUSTS OF 40 TO 57 MPH ARE EXPECTED OR OCCURRING. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES... SO USE CAUTION WHEN DRIVING. PEOPLE PLANNING TO TRAVEL THROUGH THIS AREA THIS AFTERNOON AND TONIGHT SHOULD STRONGLY CONSIDER DELAYING TRAVEL OR TAKE ANOTHER ROUTE. && $$ GM
547 WWUS74 KMRX 300401 AAA NPWMRX URGENT - WEATHER MESSAGE...UPDATED NATIONAL WEATHER SERVICE MORRISTOWN TN 1101 PM EST SAT DEC 29 2012 ...STRONG WINDS EXPECTED OVERNIGHT IN THE NORTHEAST TENNESSEE MOUNTAINS... .STRONG...GUSTY NORTHWEST WINDS WILL CONTINUE BEHIND A COLD FRONT THAT PASSED THROUGH THE TENNESSEE VALLEY AND SOUTHERN APPALACHIAN REGION EARLIER THIS AFTERNOON. THE STRONGEST WINDS IN TENNESSEE WILL BE IN THE NORTHEASTERN MOUNTAINS. THE STRONG WINDS WILL CONTINUE OVERNIGHT...BEFORE WEAKENING BY EARLY SUNDAY MORNING. TNZ018-045-047-300900- /O.CON.KMRX.WI.Y.0017.000000T0000Z-121230T0900Z/ JOHNSON-UNICOI-SOUTHEAST CARTER- INCLUDING THE CITIES OF...MOUNTAIN CITY...ERWIN...ROAN MOUNTAIN 1101 PM EST SAT DEC 29 2012 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST SUNDAY... * EVENT...NORTHWEST WINDS...IN THE NORTHEAST TENNESSEE MOUNTAINS...AT 20 TO 30 MPH WITH GUSTS OVER 40 MPH. * TIMING...TONIGHT...THEN TAPERING OFF BEFORE SUNRISE SUNDAY. * IMPACTS...STRONG WINDS WILL MAKE DRIVING HIGH PROFILE VEHICLES DIFFICULT...INCLUDING TRAVEL ON I-26 IN THE HIGHER TERRAIN NEAR THE NORTH CAROLINA STATE LINE. ADDITIONALLY...SNOW IS FORECAST FOR THIS AREA...BLOWING SNOW WILL REDUCE VISIBILITIES AND WILL MAKING DRIVING POTENTIALLY HAZARDOUS. WIND CHILL TEMPERATURES WILL DROP INTO THE SINGLE DIGITS OVERNIGHT IN THIS AREA AS WELL. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 26 TO 39 MPH AND/OR GUSTS OF 40 TO 57 MPH ARE EXPECTED OR OCCURRING. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES... SO USE CAUTION WHEN DRIVING. PEOPLE PLANNING TO TRAVEL THROUGH THIS AREA THIS AFTERNOON AND TONIGHT SHOULD STRONGLY CONSIDER DELAYING TRAVEL OR TAKE ANOTHER ROUTE. && $$
515 WWUS74 KMRX 300854 AAA NPWMRX URGENT - WEATHER MESSAGE...UPDATED NATIONAL WEATHER SERVICE MORRISTOWN TN 354 AM EST SUN DEC 30 2012 TNZ018-045-047-301000- /O.EXP.KMRX.WI.Y.0017.000000T0000Z-121230T0900Z/ JOHNSON-UNICOI-SOUTHEAST CARTER- INCLUDING THE CITIES OF...MOUNTAIN CITY...ERWIN...ROAN MOUNTAIN 354 AM EST SUN DEC 30 2012 ...WIND ADVISORY WILL EXPIRE AT 4 AM EST EARLY THIS MORNING... WINDS HAVE DIMINISHED BELOW ADVISORY CRITERIA...BUT GUSTS UP TO 30 MPH AT TIMES WILL BE POSSIBLE IN HIGHER ELEVATIONS THROUGH THE MORNING. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this wind advisory went out at Dec 29, 11:05 AM EST, 17 minutes earlier.
Area forecast discussion, Dec 29, 11:05 AM EST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1105 AM EST SAT DEC 29 2012
.DISCUSSION...
WEAK COLD FRONT WASHING THROUGH AREA NOW NW-SE...DOWNSLOPING FLOW
FROM CUMBERLAND PLATEAU AHEAD OF FRONT IS ERODING SOME HOLES IN
CLOUD COVER...BUT SHOULD BE SHORT-LIVED. WARMING HIGH TEMPS A
COUPLE OF DEGREES SINCE CURRENT TEMPS ARE ABOUT MAX TEMP NOW...AND
BRIEF SUN WOULD BUMP UP TEMP EVEN MORE. ADJUSTED MAX TEMP TIMING
FOR EARLIER IN THE AFTERNOON. ONCE FRONT PASSES...OVERCAST
CONDITIONS SHOULD RETURN TILL WELL AFTER SUNSET.
POST-FRONTAL WINDS EXPECTED TO BE GUSTY. WILL ISSUE SMALL WIND
ADVISORY FOR NORTHEASTERN TN MOUNTAIN ZONES...EXPECTING WINDS IN
THAT AREA TO EXCEED ADVISORY CRITERIA. FARTHER SOUTH IN
SMOKIES...LOOKS LIKE WINDS WILL BE GUSTY...BUT MAINLY BELOW
CRITERIA. WILL KEEP CURRENT WINTER WEATHER ADVISORY AS-IS.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 44 25 43 28 51 / 20 10 0 0 20
KNOXVILLE MCGHEE TYSON AIRPORT, TN 42 24 39 25 49 / 40 10 0 0 10
OAK RIDGE, TN 42 25 38 25 48 / 40 10 0 0 20
TRI CITIES AIRPORT, TN 41 23 34 19 49 / 80 30 0 0 10
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...WINTER WEATHER ADVISORY UNTIL 7 AM EST SUNDAY FOR THE FOLLOWING
ZONES: BLOUNT SMOKY MOUNTAINS...COCKE SMOKY MOUNTAINS...
JOHNSON...SEVIER SMOKY MOUNTAINS...SOUTHEAST CARTER...
SOUTHEAST GREENE...UNICOI.
WIND ADVISORY UNTIL 4 AM EST SUNDAY FOR THE FOLLOWING ZONES:
JOHNSON...SOUTHEAST CARTER...UNICOI.
VA...WINTER WEATHER ADVISORY UNTIL 7 AM EST SUNDAY FOR THE FOLLOWING
ZONES: LEE...RUSSELL...WASHINGTON...WISE.
&&
GMHazardous weather outlook, Dec 29, 3:22 AM EST, 8 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 322 AM EST SAT DEC 29 2012 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-300830- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 322 AM EST SAT DEC 29 2012 /222 AM CST SAT DEC 29 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT... LIGHT SNOW ACCUMULATIONS ARE EXPECTED ACROSS SOUTHWEST VIRGINIA AND THE MOUNTAINS OF EAST TENNESSEE. A WINTER WEATHER ADVISORY IS IN EFFECT FOR THESE AREAS. MOST SNOW ACCUMULATION WILL BE ABOVE 2500 FEET...WITH 1 TO 3 INCHES POSSIBLE. LOCALLY UP TO 4 INCHES ARE POSSIBLE ACROSS THE HIGHEST ELEVATIONS..SUCH AS HIGH KNOB AND MOUNT LECONTE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
Nearby
Wind Advisories in Tennessee, 2012Every wind advisory in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.